Alert archive / Arkansas / Flash Flood Warnings in 2018
Flash Flood Warning 54, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 16, 2018, 5:16 AM CDT for Clay County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2018, 5:16 AM CDT (10:16 UTC)
- Expired
- Aug 16, 2018, 8:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Clay County, AR
The radar
The Memphis radar (KNQA), 110 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 10.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1693 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted.
450
WGUS54 KMEG 161016
FFWMEG
ARC021-161315-
/O.NEW.KMEG.FF.W.0054.180816T1016Z-180816T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
516 AM CDT THU AUG 16 2018
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Southeastern Clay County in eastern Arkansas...
* Until 815 AM CDT.
* At 515 AM CDT...Doppler Radar estimates 3 to 5 inches of rain has
occurred over the past 3 hours. Showers and thunderstorms will
produce an additional 2 to 4 inches of rain over the next 3 hours.
* Some locations that will experience flooding include...
Rector, Greenway, Nimmons, Bell City, Pratt, Hargrave Corner, Knob,
Carryville, Holly Island, Tipperary and Rhyne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3636 9008 3628 9008 3627 9011 3624 9013
3624 9032 3626 9032 3626 9050 3635 9059
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:04 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 16, 3:04 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Memphis TN 304 AM CDT Thu Aug 16 2018 .DISCUSSION... Moderate to heavy precipitation is going on across the northern counties...where storms are likely to train for the next few hours. Three hourly rainfall amounts already approaching 3 inches across portions of Craighead and Greene Counties. An additional 1 to 2 inches would overfill ditches and cause minor street flooding. Mesoscale Precipitation Discussion indicates a slight chance for flash flooding today. Farther south only occasional light sprinkles producing a trace have been tracking through the region. Current temperatures ranging from the mid 70s where precipitation is falling...to a few readings in the lows 80s in north Mississippi. Winds have been south at 5 to 10mph...with gusts approaching 30 mph in heavier convection. For today through Saturday...models are in good agreement that the Midsouth will remain unsettled with multiple periods of clouds and precipitation. This due to an active northwesterly upper flow. IR satellite showing current convection in the northern counties anchored in the base of a passing trough...some breaks are currently seen with this activity...so an extensive flood threat is not anticipated. CAMs show cloud tops warming after sunrise as well. Activity will likely re-fire in the northeastern counties after 12 pm...and again in the western counties this evening. Coverage will become more isolated late tonight. A stronger closed low sinking southeast over Nebraska will quickly begin affecting the region tomorrow through Saturday. This disturbance is expected to bring better rain chances over the central and southern Midsouth counties where rain is more welcome. Pockets of rainfall amounts of 5+ inches over the next three days can't be ruled out in the north...with the south generally in the 1-3 inch range. The region is under a marginal risk for severe storms today and tomorrow as well...with severe indices indicating the potential across the southern counties on Saturday. Plan on including both an isolated severe storm and localized flash flood wording in the morning hazardous weather outlook. Temperatures could be above seasonal normals today in the I-40 corridor and points south where more sun will be seen...in fact the NAM MOS shows a high of 97F in Memphis with heat indices topping 105F. Believe that is a bit to much...leaning closer to the GFS MOS of 90F. Over the north thicker cloud cover and rainfall will keep highs in the mid and upper 80s. Slightly cooler readings over the central and south for Friday and Saturday. Sunday through midweek...a third shortwave will track southeast from the northern Rockies...affecting more of the Midsouth on Monday then any other day. Rain chances will subside across the north on Sunday...with scattered coverage in the south. Temperatures near normal. Starting Sunday night the next complex of precipitation will slide east from the Ozarks and persist into Monday night as a cold front approaches the area. A drier airmass will slowly infiltrate the Midsouth on Tuesday suppressing convection to the southern counties. Wednesday and Thursday of next week appear to be dry and pleasantly mild. JAB && .AVIATION... 06Z TAFs A few scattered showers are possible overnight at MEM, MKL, and VCTS at JBR. Otherwise, it appears the best chances for the development of showers and thunderstorms will be Thursday afternoon during peak daytime heating, and even better chances as a front begins to come down late Thursday night towards the end and past this TAF cycle. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Aug 16, 3:04 AM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 304 AM CDT Thu Aug 16 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171015- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 304 AM CDT Thu Aug 16 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong to severe storms will be possible across the Mid- South today and tonight. The primary hazards will be gusty winds and localized heavy rainfall/flash-flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong to severe storms will be possible across the Mid- South Friday, mainly during the afternoon and evening hours. The primary hazards will be gusty winds and localized heavy rainfall/flash-flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JAB
In the hours before
Special weather statement, Aug 15, 11:43 PM CDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
1143 PM CDT WED AUG 15 2018
ARZ018-026-027-MOZ113-160530-
Poinsett AR-Greene AR-Craighead AR-Dunklin MO-
1143 PM CDT WED AUG 15 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 AM CDT
FOR...
Northeastern Poinsett County in eastern Arkansas...
South central Greene County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...
Southwestern Dunklin County in southeastern Missouri...
At 1143 PM CDT...strong thunderstorms were producing winds to 45 mph
was located along a line extending from near Brookland to near Bay.
Movement was east at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Poinsett...south central Greene...eastern
Craighead and southwestern Dunklin Counties should monitor this storm
closely.
LAT...LON 3600 9025 3600 9029 3564 9029 3561 9067
3597 9059 3607 9024
TIME...MOT...LOC 0443Z 253DEG 24KT 3594 9055 3570 9060The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 11:43 PM CDT | Special Weather Statement | MEG | Craighead | 47 min |
| Aug 16, 3:08 AM CDT | Areal Flood Advisory | MEG | Randolph | 3 hr |
| Aug 16, 4:18 AM CDT | Areal Flood Advisory | MEG | Clay | 3 hr |
| Aug 16, 6:24 AM CDT | Areal Flood Advisory | MEG | Clay, Greene, Mississippi | 2 hr |
| Aug 16, 8:39 AM CDT | Areal Flood Warning | MEG | Clay, Greene, Randolph | 3 hr |
| Aug 16, 2:21 PM CDT | Heat Advisory | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more | 7 hr |
Nearby
Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.